Alert archive / North Carolina / Heat Advisories in 2016
Heat Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this heat advisory at Jul 14, 2016, 4:10 AM EDT for 11 counties in North Carolina. It took effect at Jul 14, 2016, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2016, 4:10 AM EDT (08:10 UTC)
- In effect from
- Jul 14, 2016, 12:00 PM EDT
- Expired
- Jul 14, 2016, 7:30 PM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS72 KRAH 140810 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 410 AM EDT THU JUL 14 2016 ...DANGEROUS HEAT AND HUMIDITY TODAY... .TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES AROUND 105 THIS AFTERNOON THROUGH EARLY EVENING.. NCZ011-027-028-042-043-077-078-085-086-088-089-150000- /O.NEW.KRAH.HT.Y.0002.160714T1600Z-160715T0000Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON... RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD... CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS... NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN... ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL... LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH... SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON 410 AM EDT THU JUL 14 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING. * TEMPERATURE... RANGING FROM 95 TO 99. * HEAT INDEX VALUES...AROUND 105. * IMPACTS...INCREASED LIKELIHOOD OF HEAT RELATED ILLNESSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS, STAY IN AN AIR-CONDITIONED ROOM, STAY OUT OF THE SUN, AND CHECK UP ON RELATIVES AND NEIGHBORS. && $$ BLS
2 follow-up statements
290 WWUS72 KRAH 141717 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 117 PM EDT THU JUL 14 2016 ...DANGEROUS HEAT AND HUMIDITY THIS AFTERNOON IN THE COASTAL PLAIN... NCZ011-027-028-042-043-077-078-085-086-088-089-150000- /O.CON.KRAH.HT.Y.0002.000000T0000Z-160715T0000Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON... RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD... CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS... NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN... ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL... LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH... SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON 117 PM EDT THU JUL 14 2016 ...A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * TEMPERATURES...94 TO 98 DEGREES. * HEAT INDICES...103 TO 107 DEGREES. * IMPACT...AN INCREASED LIKELIHOOD OF HEAT RELATED ILLNESSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY IS ISSUED WHEN THE COMBINED EFFECTS OF HEAT AND HUMIDITY RESULT IN HEAT INDICES AT OR ABOVE 105 DEGREES. HEAT INDICES OF THIS MAGNITUDE CREATE A SITUATION IN WHICH HEAT RELATED ILLNESSES BECOME POSSIBLE. STAY INDOORS IF POSSIBLE. IF YOU MUST BE OUTSIDE...AVOID DIRECT EXPOSURE TO THE SUN...TAKE FREQUENT BREAKS IN THE SHADE OR INSIDE AN AIR CONDITIONED BUILDING...AND DRINK PLENTY OF WATER. $$ VINCENT
773 WWUS72 KRAH 142330 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 730 PM EDT THU JUL 14 2016 ...HEAT ADVISORY IS CANCELED... .HEAT INDICES HAVE FALLEN JUST ENOUGH IN SUCH THAT THE ADVISORY HAS BEEN LIFTED THIS EVENING. NCZ011-027-028-042-043-077-078-085-086-088-089-150030- /O.CAN.KRAH.HT.Y.0002.000000T0000Z-160715T0000Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON... RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD... CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS... NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN... ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL... LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH... SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON 730 PM EDT THU JUL 14 2016 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE HEAT ADVISORY. EVEN THOUGH THE HEAT INDICES HAVE FALLEN BELOW THE 105 DEGREE CRITERIA, USE CAUTION THIS EVENING AS TEMPERATURES WILL BE SLOW TO FALL INTO A MORE COMFORTABLE LEVEL, BELOW 85 DEGREES THROUGH 1000 PM. $$ PWB
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Jul 14, 3:40 AM EDT, 30 minutes earlier.
Area forecast discussion, Jul 14, 3:40 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 340 AM EDT THU JUL 14 2016 .SYNOPSIS... Beneath westerly flow aloft, a weak surface trough will persist over central NC through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 340 AM Thursday... A few isolated showers have popped up sporadically across the Southern Piedmont and Sandhills, likely in response to the last vestiges of a shear axis that has been to our west-southwest for the past few days. These cells will remain isolated and drift northeast toward the coastal plain through early morning. Otherwise, skies will start out mostly clear this morning, permitting strong insolation and highs a couple degrees warmer than yesterday given an increase in 850mb temps to 21C. Guidance has settled in on 94-99 for highs today, which agrees well with dry adiabatic mixing. The biggest weather impact today will be the heat, particularly where dewpoints hold above 70F. GFS and NAM (somewhat surprisingly) indicate the aforementioned deep mixing and dewpoints lowering into the mid/upper 60s in the west. with the 70F isodrosotherm near I-95 this afternoon. This seems a bit aggressive for mid-July, but there was a significant amount of dry air analyzed at 925mb last evening. Based on this, heat advisory criteria will be hard to reach for multiple hours, but confidence in dewpoints in the coastal plain (which are in the mid 70s this morning) is low, so based on collaboration with neighboring office, we will issue a heat advisory for counties in the I-95 corridor. Otherwise, the deep mixing should hinder destablization and keep most convection isolated to the higher terrain and sea breeze circulations today, Any storms that develop will diminish after sunset tonight, with recovering dewpoints and lows in the low/mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 340 AM Thursday... Friday looks like another hot day with the 850mb thermal ridge shifting slightly to the east over the coastal plain and primarily the Piedmont trough and differential heating circulations as the primary triggers for convection during the afternoon. PW will be climbing back toward 2 inches, so coverage should be greater. An upper disturbance, likely emanating from upstream convection near the Missouri Valley will move through the Tenn Valley Friday evening, which opens the door for possible convection late into Friday evening as (possible) disturbance reaches central NC. Instability would no doubt be less by then and elevated by the nocturnal inversion, but a couple isolated strong storms is possible given rising PW and slow cell movement. We will maintain a chance POPs through the overnight hours for this potential. Highs in the 92-96 range may again result in near heat advisory criteria, as dewpoints should mix out a little but not as much as today. Lows in the low/mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 130 PM Wednesday... A cold front will sag slowly south out of the Ohio Valley on Friday, and stall across the area into early next week. Concurrently, troffing over the eastern Conus sharpens modestly with weak height falls in response to amplification of downstream upper ridging in the Plains. The front still looks to spend most or all of its time north of the area early in the week with surging moisture and weak shear in the warm sector. The front gradually dissipates into the persistent summer lee trof which will remain over the area through Wednesday. As such, scattered to even fairly widespread diurnal convection is possible each day, but where and when we might expect enhanced chances or stronger storms is a tough call, being dependent on the daily location of the increasingly diffuse frontal zone as well as potential southeasterly propagation of upstream impulses. The mid west ridging will gradually move east to cap off activity, perhaps as early as Wednesday, but will maintain PoPs through the period to see how things evolve. Highs each day will be seasonal, varying only modestly in response to mesoscale cloud coverage and local shower activity since we have no change of airmass on the horizon. Latest guidance and thickness values continue to suggest persistence in the upper 80s to lower 90s after morning lows from 70 to 75 degrees. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... As of 155 AM Thursday... Other than an isolated shower drifting northeast between KRDU and KFAY, and a few pockets of MVFR vsby,, the remainder of the night is expected to be clear of any aviation impacts. isolated storms are possible this afternoon, mainly over the mountains and along a Piedmont trough and seabreeze. however, the anticipated coverage is too low to mention TSRA at any TAF site. A light southwest wind may be sporadically gusty to 15-20kt at KRWI/KFAY. Outlook: The weather pattern favors mostly VFR conditions through the weekend, with sub-VFR confined to thunderstorms or late night low ceilings/vsby in the wake of storms. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...SMITH LONG TERM...RE AVIATION...SMITH
Hazardous weather outlook, Jul 13, 2:55 PM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT WED JUL 13 2016 NCZ042-077-078-083>086-088-089-141900- JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 255 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES WILL EXCEED 100 DEGREES THURSDAY AFTERNOON ACROSS THE SANDHILLS AND SOUTHEAST COASTAL PLAIN. HEAT INDICES MAY APPROACH OR EXCEED 105 DEGREES FOR SEVERAL HOURS IN SOME AREAS. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA THURSDAY AFTERNOON...PRIMARILY IN CUMBERLAND...SAMPSON AND WAYNE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007>011-021>028-038>041-043-073>076-141900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON-STANLY-MONTGOMERY-MOORE-LEE- 255 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VINCENT
Nearby
Heat Advisories in North Carolina, 2016Every heat advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.